Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


low RBC count, should I be concerned
May 9, 2001

I am enrolled in a clinical trial taking emtricitabine(FTC) and emivirine, which are both investigational. I also take Zerit. Since I have been on these medications for the past 5 months, my RBC count has steadily decreased and is now slightly below normal at 4.0 My MCV has increased to lightly above normal and RBC morphometry is macrocytic. My HGB level remains well within the normal range(15-16 g/dL), but I am feeling increasingly fatigued. Knowing that anemia is linked to decreased survival in HIV patients, should I be concerned about this? Is this commonly seen as a result of HIV infection or is it due to the drugs I am taking. Thank you in advance for your help.

Response from Dr. Frascino

Hello,

As you mentioned, emtricitabine (FTC) and emivirine are both investigational, which means we are still learning about their potential benefit, as well as possible side effects. The fact that your MCV is slightly increased usually means that your red blood cells are coming out of the bone marrow, where they are manufactured, a bit early. Since your hemoglobin is still in the normal range, you are not anemic. However, if your red blood cell count continues to drift downward, you may become anemic. Since you are in a clinical trial, chanced are that you are monitored quite closely. No need for alarm at this point, as the abnormalities you describe are very mild. Is it the meds or HIV? Well, most likely the meds, but I can't really say for certain with the limited information provided. So, what about your fatigue? Well, it's not related to anemia, so you should search for other common causes such as 1) low testosterone, if you are male, 2) inadequate rest, diet, or exercise, 3) anxiety/depression, or 4) medication side effects.

Talk to your physician about your increasing fatigue problem and he/she will begin the workup. Could it just be HIV? Yes, it could, but don't settle for that until you've checked out the other possibilities.

By the way, you are absolutely correct in stating that anemia is linked to decreased survival in those of us who are HIV-positive. The converse is also true: Treatment of the HIV-related anemia is associated with improved survival. So, keep an eye on your hemoglobin!

Good luck.

RJF


Previous
Could I be anemic?
Next
Full Blood count and sticky blood

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement